Case Study: Cyanosis - page 2
Juan de la Cruz's excellent case studies lately has inspired me to share an interesting one I saw several years ago. The details have been changed to protect privacy, but the foundation of the case... Read More
Posting from my phone, but wanted to let everyone know you're all largely right. This case was complicated and a bit baffling because she had both pericarditis with an associated pericardial effusion AND methemoglobinemia. Two major acute conditions! I'll post more details later.
If anyone can guess cause of the methemoglobinemia you get major points!
Jun 28, '13 by dianah, ADN Senior ModeratorExposure to:
antibiotics like dapsone or chloroquine,
nitrities (which are sometimes use to keep meat from spoiling) or
anesthetics like benzocaine and xylocaine.
The patient continues to be immunosuppressed related to functional asplenia due to transplant, continued systemic immunosuppression for control of her chronic GVHD symptoms, and intermittent steroid use for worsening GVHD flares. As such, she requires PCP prophylaxis and due to intolerance was on Dapsone for this purpose- a drug known to increase risk for methemoglobinemia. She was tolerating this well in and of itself, but then received Novocaine for the dental extractions and used Orajel (benzocaine) at home for pain management. The combination lead to the methemoglobinemia.
The methemoglobinemia was confirmed as a moderate case via the potassium cyanide test.
Echocardiogram showed the pericardial effusion, mild mitral valve regurgitation, and an ejection fraction of 60%.
Given all of these issues, what treatment would you anticipate? How would response to therapy be monitored?
Jun 28, '13 by skoolrnHmmm...
pericardiocentesis and examination of fluid. ?idiopathic pericardial effusion due to HVGD
O2 support, pain meds, treat the methemoglobinemia, low dose diuretic
labs: Hb M, CBC, chem panel; cardiac ultrasounds.